Alert archive / New Jersey / Flash Flood Warnings in 2010

Flash Flood Warning 6, NWS New York, NY

August 1, 2010Essex County, Union County, New Jersey

NWS New York, NY issued this flash flood warning at Aug 1, 2010, 9:24 AM EDT for Essex County, Union County, New Jersey. It was in force for 111 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2010, 9:24 AM EDT (13:24 UTC)
Expired
Aug 1, 2010, 11:15 AM EDT
In force
111 min
Issued by
NWS New York, NY
Area
Storm-based polygon
Flood severity
None

Counties Essex County, NJ, Union County, NJ

The radar

The Philadelphia radar (KDIX), 86 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 9:50 AM EDTFLASH FLOODCranford, NJFLOODING ON BOTH DIRECTIONS OF RT. 28
Aug 1, 10:05 AM EDTFLASH FLOODCranford, NJFLOODING ON BOTH DIRECTIONS OF RT. 28
Aug 1, 10:10 AM EDTFLASH FLOODWest Orange, NJFLOODING ON I-280 EASTBOUND RAMP TO EXIT 9...EXIT RAMP CLOSED
Aug 1, 10:30 AM EDTFLASH FLOODWest Orange, NJFLOODING ON I-280 EASTBOUND RAMP TO EXIT 9...EXIT RAMP CLOSED

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 1.4 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2010-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 11 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2010-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
11 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1239 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

586 
WGUS51 KOKX 011324
FFWOKX
NJC013-039-011515-
/O.NEW.KOKX.FF.W.0006.100801T1324Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW YORK NY
924 AM EDT SUN AUG 1 2010

THE NATIONAL WEATHER SERVICE IN UPTON NY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  UNION COUNTY IN NORTHEAST NEW JERSEY...
  ESSEX COUNTY IN NORTHEAST NEW JERSEY...

* UNTIL 1115 AM EDT...

* AT 917 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM NEAR MILLBURN...MOVING NORTH AT
  5 MPH.


OTHER AREAS IN THIS WARNING ARE 
MOUNTAINSIDE...SUMMIT...SPRINGFIELD...AND MILLBURN.

THESE STORMS WILL MOVE NORTHWARD INTO LIVINGSTON AND WEST ORANGE 
THROUGH 10 AM.

RAINFALL RATES OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THESE 
STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
      4090 7434 4091 7431 4081 7413 4072 7420
      4059 7420 4058 7428 4059 7431 4058 7446
      4059 7446 4063 7441 4065 7441 4064 7445
      4067 7446

$$

SMITH
2 follow-up statements
264 
WGUS71 KOKX 011412
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1012 AM EDT SUN AUG 1 2010

NJC013-039-011515-
/O.CON.KOKX.FF.W.0006.000000T0000Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-UNION NJ-
1012 AM EDT SUN AUG 1 2010

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1115 AM EDT FOR
UNION AND ESSEX COUNTIES...

AT 1008 AM EDT...TRAINED WEATHER SPOTTERS REPORTED A THUNDERSTORM 
PRODUCING FLASH FLOODING.  THIS STORM WAS LOCATED OVER THE 
ORANGES...MOVING NORTH AT 5 MPH. OTHER STORMS IN THE WARNING WERE 
NEAR NEAR LINDEN AND RAHWAY.

RAINFALL RATES OF UP TO 2 INCHES PER HOUR HAVE BEEN REPORTED AT 
AUTOMATED WEATHER STATIONS IN AND AROUND THESE STORMS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ADDITIONAL RAINFALL AMOUNTS OF UP TO AN INCH ARE POSSIBLE IN THE 
WARNED AREA.

&&

LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
      4090 7434 4091 7431 4081 7413 4072 7420
      4059 7420 4058 7428 4059 7431 4058 7446
      4059 7446 4063 7441 4065 7441 4064 7445
      4067 7446

$$

SMITH
320 
WGUS71 KOKX 011516
FFSOKX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
1116 AM EDT SUN AUG 1 2010

NJC013-039-011524-
/O.EXP.KOKX.FF.W.0006.000000T0000Z-100801T1515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ESSEX NJ-UNION NJ-
1116 AM EDT SUN AUG 1 2010

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1115 AM EDT FOR UNION AND
ESSEX COUNTIES...

HEAVY RAINS HAVE MOVED OUT OF THE WARNED AREA. WHILE NO ADDITIONAL 
NEW FLOODING IS EXPECTED...THERE ARE REPORTS OF ROADS COVERED WITH 
WATER. DO NOT DRIVE INTO THERE AREAS AND WE AWARE OF EMERGENCY 
CREWS. 

LAT...LON 4074 7438 4079 7437 4086 7432 4087 7434
      4090 7434 4091 7431 4081 7413 4072 7420
      4059 7420 4058 7428 4059 7431 4058 7446
      4059 7446 4063 7441 4065 7441 4064 7445
      4067 7446

$$

SMITH

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:42 AM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Aug 1, 7:42 AM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW YORK NY
742 AM EDT SUN AUG 1 2010

.SYNOPSIS...
A SERIES OF UPPER LEVEL DISTURBANCES WILL RESULT IN UNSETTLED
WEATHER FOR THE START OF THE NEW WEEK. HOT AND HUMID WEATHER RETURNS
FOR THE MID TO LATE-WEEK PERIOD.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AN UPPER LEVEL TROUGH WILL APPROACH THE REGION TODAY...BRINGING AN
INCREASE IN CLOUD COVER AND THE THREAT OF SHOWERS. STRONG HIGH
PRESSURE...EAST OF THE REGION WILL RESULT IN HIGHER POPS ACROSS THE
WESTERN ZONES. WITH A COOL AND DAMP ONSHORE FLOW...IT WILL BE HARD
FOR THUNDERSTORMS TO DEVELOP IN THIS AIRMASS...AND WILL NOT MENTION
THUNDER UNTIL LATE AFTERNOON/EVENING. ANY STORMS THAT DO DEVELOP
WILL BE ISOLATED.

FOLLOWED A MAV/MET BLEND FOR HIGHS TODAY. TEMPERATURES ARE ONLY
EXPECTED TO CLIMB INTO THE UPPER 70S TO NEAR 80. THE ONLY EXCEPTION
WILL BE ACROSS THE NYC METRO...WHERE HIGHS WILL BE IN THE LOWER 80S.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY/...
MODELS ARE IN DECENT AGREEMENT FOR THE START OF THE NEW WORK WEEK.

HIGH PRESSURE WILL REMAIN OFF THE GULF OF MAINE BEFORE DEPARTING
LATE TUESDAY. MEANWHILE...A SERIES OF TROUGHS AND MID-LEVEL SHORTWAVES
WILL MOVE ACROSS THE REGION KEEPING UNSETTLED WEATHER IN THE
FORECAST.

WITH THE LOSS OF DIURNAL HEATING...POPS GRADUALLY TAPER DOWN TO
CHANCE POPS SUNDAY NIGHT. ANOTHER UPPER TROUGH APPROACHES ON
MONDAY...PRODUCING ANOTHER ROUND OF DIURNALLY DRIVEN SHOWERS AND
ISOLATED THUNDERSTORMS. ONCE AGAIN THE MAIN FOCUS WILL BE OVER THE
WESTERN ZONES. MOSTLY CLOUDY SKIES AND SHOWERS...WILL KEEP TEMPS
FROM CLIMBING TOO MUCH OUT OF THE UPPER 70S TO LOWER 80S.

THE HIGH PRESSURE OFF THE GULF OF MAINE WILL DEPART ON TUESDAY.
WINDS WILL SHIFT TO MORE OF A SOUTHERLY FLOW AS OPPOSED TO AN
EAST-SOUTHEAST FLOW. THIS WILL USHER A WARMER AND MORE HUMID AIRMASS
INTO THE REGION. HIGHS ON TUESDAY WILL WARM INTO THE LOW TO MID 80S
ACROSS MUCH OF THE REGION... AND INTO THE MID TO UPPER 80S ACROSS
THE NYC METRO. WITH SFC DEWPOINTS IN THE UPPER 60S TO AROUND
70...THE HEAT INDEX WILL CLIMB INTO THE LOWER 90S.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
A COLD FRONT APPROACHES FROM THE WEST WEDNESDAY...POSSIBLY
REACHING THE WESTERN PORTIONS OF THE FORECAST AREA WEDNESDAY
EVENING. MORE PROGRESSIVE GFS PUSHES THE FRONT THROUGH BY THURSDAY
MORNING. ECMWF SLOWS DOWN THE FRONT OVER THE REGION...PUSHING IT
THROUGH SLOWLY ON THURSDAY AND FINALLY OFFSHORE IN THE EVENING.
CONTINUED CARRYING SLIGHT CHANCE TO CHANCE POPS WEDNESDAY...AND
UPGRADED POPS TO SLIGHT CHANCE THURSDAY. HIGH PRESSURE BUILDS IN
FROM THE WEST FRIDAY AND SATURDAY.

HIGH TEMPERATURES EXPECTED TO BE IN THE UPPER 80S TO AROUND 90
WEDNESDAY AND THURSDAY...THEN IN THE LOW TO MID 80S FRIDAY AND
SATURDAY.

&&

.AVIATION /12Z SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE SLIDES JUST OFF THE COAST TODAY. AN APPROACHING
SHORTWAVE WILL LIKELY HAVE SHRA ACTIVITY SPREADING EASTWARD INTO
THE WESTERN TERMINALS BY THIS AFTERNOON. INSTABILITY/FORCING DOES
NOT INSTILL ENOUGH CONFIDENCE FOR MENTION OF THUNDER...BUT
ISOLATED CONVECTION POSSIBLE.

MAINLY VFR CEILINGS AND VISIBILITIES THROUGH THE FORECAST PERIOD...
BUT LOCAL MVFR POSSIBLE IN SHRA ACTIVITY. SHRA ACTIVITY TAPERING
OFF LATE THIS EVENING AS SHORTWAVE SLIDES EAST.

LIGHT E/SE FLOW...WITH SUPERIMPOSED SEABREEZE THIS AFTERNOON. LIGHT
ONSHORE FLOW TONIGHT. PATCHY GROUND FOG POSSIBLE LATE TONIGHT AT
TERMINALS THAT SEE RAIN TODAY.

OUTLOOK FOR 12Z MONDAY THROUGH THURSDAY...
MON-WED...SUB-VFR POSSIBLE IN SCT DIURNAL CONVECTION.
THU...VFR.

&&

.MARINE...
SUB SCA CONDITIONS EXPECTED THROUGH TUE...WITH A GENERALLY LIGHT SE/S
FLOW WITH HIGH PRES ANCHORED EAST OF NEW ENGLAND.

SOUTHERLY FLOW PICKS UP TUES INTO WED AHEAD OF APPROACHING COLD
FRONT. WINDS APPEAR TO REMAIN JUST BELOW SCA...BUT WITH INCREASINGLY
LONG FETCH...MAY HAVE TO DEAL WITH SEAS BUILDING TO MARGINAL SCA
LEVEL BY LATE WED/THU. THE FRONT WILL PASS THROUGH THE WATERS THURSDAY.

HIGH PRESSURE BUILDS IN LATE IN THE WEEK...WITH SUBSIDING CONDS.

&&

.HYDROLOGY...
AREAL QPF OF 1/4 TO 1/2 INCH POSSIBLE THROUGH MON ACROSS NYC/NE
NJ AND THE LOWER HUDSON VALLEY AND LESS THAN 1/4 INCH QPF POSSIBLE
OVER CT AND LONG ISLAND. LOCALLY HIGHER AMOUNTS POSSIBLE IN SLOW
MOVING THUNDERSTORMS.

&&

.CLIMATE...
BASED ON PRELIM CLIMATE DATA...JULY 2010 IS THE SECOND WARMEST
MONTH EVER RECORDED AT CPK...WITH AN AVERAGE TEMP OF 81.3 DEGREES.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
NJ...NONE.
MARINE...NONE.

&&

SYNOPSIS...BC
NEAR TERM...BC
SHORT TERM...BC
LONG TERM...KCS
AVIATION...NV
MARINE...NV
HYDROLOGY...BC
CLIMATE...NV
Hazardous weather outlook, Aug 1, 3:20 AM EDT, 6 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW YORK NY
320 AM EDT SUN AUG 1 2010

CTZ005>012-NJZ002>006-011-NYZ067>081-020730-
NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX-
NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN-
SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC-BERGEN-
EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE-PUTNAM-ROCKLAND-
NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX-
RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-QUEENS-NASSAU-
NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-
SOUTHEASTERN SUFFOLK-
320 AM EDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN
CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

ANZ330-335-338-340-345-350-353-355-020730-
LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY-
LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY-
NEW YORK HARBOR-PECONIC AND GARDINERS BAYS-
SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY-
MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM-
FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM-
SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM-
320 AM EDT SUN AUG 1 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET
NATIONAL WEATHER SERVICE WARNING CRITERIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

&&

THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL
WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING
CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN
EFFECT ARE HIGHLIGHTED.

PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS
WARNING CRITERIA.

In the hours before

Special weather statement, Aug 1, 9:11 AM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEW YORK NY
911 AM EDT SUN AUG 1 2010

NJZ005-011-011415-
ESSEX-UNION-
911 AM EDT SUN AUG 1 2010

...DEVELOPING THUNDERSTORMS WILL IMPACT ESSEX AND UNION COUNTIES...

AT 905 AM EDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
NEAR MILLBURN...AND MOVING NORTH AT 5 MPH.

WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION...VERY
HEAVY RAIN...WITH RAINFALL RATES OF UP TO 2 INCHES AN HOUR...IS
OCCURRING WITH THESE STORMS. THIS COULD CAUSE PONDING OF WATER ON
ROADWAYS... AND MINOR FLOODING OF POOR DRAINAGE AREAS.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
TO SAFE SHELTER IMMEDIATELY.

LAT...LON 4074 7438 4078 7438 4083 7434 4085 7419
      4083 7417 4060 7421 4061 7444 4063 7441
      4065 7441 4065 7444 4069 7444

SMITH

The office that day

Everything else NWS New York, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 9:11 AM EDTSpecial Weather StatementOKXEssex, Union64 min
Aug 1, 9:17 AM EDTAreal Flood AdvisoryOKXEssex, Union88 min
Aug 1, 9:53 AM EDTSpecial Weather StatementOKXUnion67 min

Nearby

Flash Flood Warnings in New Jersey, 2010Every flash flood warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.